Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 27, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2016, 2:09 PM MDT for 4 counties in New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 2:09 PM MDT (20:09 UTC)
- Expired
- Aug 7, 2016, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WGUS55 KABQ 072009
FFWABQ
NMC028-039-043-049-072300-
/O.NEW.KABQ.FF.W.0027.160807T2009Z-160807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO...
SOUTH CENTRAL RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO...
NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO...
NORTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 500 PM MDT
* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
AUTOMATED RAIN GAUGES INDICATED A SLOW MOVING THUNDERSTORM
PRODUCING VERY HEAVY RAIN IN THE UPPER REACHES OF GUAJE AND SANTA
CLARA CANYONS. FLASH FLOODING IS LIKELY DOWNSTREAM THROUGH
ALL OF SANTA CLARA CANYON AND GUAJE CANYON.
* LOCATIONS IMPACTED INCLUDE...
LOS ALAMOS AND SANTA CLARA PUEBLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.
&&
LAT...LON 3598 10608 3588 10615 3592 10644 3601 10644
3603 10617
$$
GUYER2 follow-up statements
172
WGUS75 KABQ 072109
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT SUN AUG 7 2016
NMC028-039-043-049-072300-
/O.CON.KABQ.FF.W.0027.000000T0000Z-160807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-RIO ARRIBA-SANTA FE-SANDOVAL-
309 PM MDT SUN AUG 7 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHWESTERN LOS ALAMOS...SOUTH CENTRAL RIO ARRIBA...NORTHWESTERN
SANTA FE AND NORTHEASTERN SANDOVAL COUNTIES...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA. RADAR ESTIMATED A LARGE
AREA OF OVER 3 INCHES OF RAIN FELL IN THE UPPER REACHES OF GUAJE
CANYON AND PARTS OF SANTA CLARA CANYON. A FLOOD WAVE IS LIKELY
SURGING DOWN GUAJE CANYON AND WILL TAKE ANOTHER HOUR OR 2 TO REACH
DIVERSION STRUCTURES ALONG HIGHWAY 502 NEAR THE TOTAVI PHILIPS 66
GAS STATION.
LOCATIONS IMPACTED INCLUDE...
GUAJE CANYON NEAR LOS ALAMOS.
SANTA CLARA CANYON ABOVE SANTA CLARA PUEBLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.
&&
LAT...LON 3598 10608 3588 10615 3592 10644 3601 10644
3603 10617
$$
GUYER465
WGUS75 KABQ 072256
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
456 PM MDT SUN AUG 7 2016
NMC028-039-043-049-072302-
/O.EXP.KABQ.FF.W.0027.000000T0000Z-160807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-RIO ARRIBA-SANTA FE-SANDOVAL-
456 PM MDT SUN AUG 7 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN LOS ALAMOS...SOUTH
CENTRAL RIO ARRIBA...NORTHWESTERN SANTA FE AND NORTHEASTERN SANDOVAL
COUNTIES WILL EXPIRE AT 500 PM MDT...
AS OF 450 PM MDT...FLOODING HAD NOT BEEN OBSERVED WITHIN GUAJE
CANYON AT THE HIGHWAY 502 BRIDGE NEAR PHILIPS 66. THERE IS STILL
SOME POTENTIAL THAT WATER MAY INCREASE ALONG GUAJE CANYON ROAD
THROUGH LATE THIS AFTERNOON...HOWEVER THE FLASH FLOOD WARNING WILL
BE ALLOWED TO EXPIRE FOR NOW.
LAT...LON 3598 10608 3588 10615 3592 10644 3601 10644
3603 10617
$$
GUYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:56 AM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 7, 11:56 AM MDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1156 AM MDT SUN AUG 7 2016 .AVIATION... 18Z TAF CYCLE Storm coverage will be a little less compared to yesterday although impacts are still expected at most of the terminal sites. Used VCSH/VCTS for periphery impacts mid afternoon to mid evening. Used tempo's with gusty wind to narrow in on the best chance for impacts. Some of the storms will contain heavy rain but the footprint should be a bit smaller thus reducing the threat at actual terminal sites. Thus did not project reduced vis or cig. However, some mtn top obscd will ocnl occur. Lessening activity after 06z although there is some conflict in the modeling related to this trend. Gusty outflow wind between 30-40 kt appears to be the main threat tdy besides lightning. 50 && .PREV DISCUSSION...304 AM MDT SUN AUG 7 2016... .SYNOPSIS... Today will be very similar to yesterday, with more storms developing over the higher terrain then moving east or northeast across adjacent highlands into valleys by late day. Some storms may produce locally heavy rainfall with localized flash flooding possible. The next major thunderstorm uptick will come Wednesday into Thursday when tropical moisture will stream north from the eastern Pacific Ocean across Mexico and into the Desert Southwest. Drier air will move in from the west Friday and rain chances will shift to favor the eastern plains of New Mexico. High pressure is forecast to build over the state next weekend leading to warmer temperatures and storms favoring the higher terrain. && .DISCUSSION... Today is looking very similar to yesterday with the upper high centered over west Texas or southeast New Mexico. PWATs will continue above normal, but storm motion will be 5 mph or so slower than yesterday. Will continue with a mention of locally heavy rainfall for central and southern portions of the CWFA through this evening. The upper high expands over the state on Monday, leading so slower storm motion, but with a little less moisture available as drier air filters in from the west. Tuesday is a transition day as the upper high begins to retreat east and a fairly deep west coast trough develops, allowing moisture to stream north into the Desert Southwest. Moisture advection will begin Tuesday, but won't really kick-in until Tuesday night. By early Wednesday, the upper high will be well east of New Mexico with a trough over California and a well- developed Monsoon moisture plume in place and a bit of a tropical tap. In fact, the 00z GFS shows the PWAT at KABQ increasing to near 1.30" by Wednesday which would be near record highs for the calendar day. Increased PoPs for Wednesday from previous forecast cycle and this trend is likely to continue. An active thunderstorm period to continue Wednesday night into Thursday before trending down as the aforementioned trough progresses east across the Rockies and brings drier air into western New Mexico. A backdoor front will follow behind the trough ejecting into the plains late Friday into Saturday, favoring the eastern half for storms going into the weekend. 11 && .FIRE WEATHER... No significant critical fire weather periods are expected over the next several days. A regime similar to yesterday will stay in place today as high pressure aloft stays in TX an axis of deep subtropical moisture remains stretched along a SW to NE oriented axis over NM. Thus, the wet pattern will persist today over most zones of the forecast area. Once again the high atmospheric moisture content, recent wetting rains, and high dewpoints are yielding excellent morning humidity values over all but the east central plains of NM. The drier start in the east central plains will allow temperatures to climb slightly above normal, but elsewhere the moisture will act to moderate temperature values. Wetting rainfall potential will again remain high this afternoon and into the evening, especially from the west central mountains/highlands stretching to the central and northeastern zones where the deepest moisture will be. Similar to yesterday a surface boundary will remain draped across eastern CO, only partially invading the far northeast corner of NM, that is Union county. Minimum humidity values will generally range from 30 percent upward to 50 percent over the higher terrain this afternoon, with lower values near 20 percent in the east central plains. On Monday, high pressure shifts back to the west into NM, and this will temporarily pose an interruption to the stream of moisture over NM, mostly in the northwest to west central sections of NM where dewpoints/humidity will fall some during the day. Still, a healthy crop of scattered storms will still be common in most zones, with more numerous cells over the higher terrain and more isolated coverage in the east central plains. Temperature rises of a couple degrees could spell a slight reduction in minimum humidity values Monday afternoon. The upper level high will start shifting back east on Tuesday, but the moisture plume will still be somewhat broken with no storms expected in the northwestern lowland zones and generally less coverage in other zones elsewhere. Still, wetting rainfall will be scattered about the forecast area Tuesday. High pressure aloft re-establishes itself farther east on Wednesday, while a Pacific trough comes inland to the Great Basin. This will ultimately allow the deeper subtropical moisture to overtake the western half of NM. Consequently, higher storm chances have been built into the forecast for Wednesday. The aforementioned trough passes over the spine of the Rockies on Thursday, dragging some drier westerly flow into northern NM, and this could limit storms some. This drier westerly flow will continue eroding the subtropical moisture plume over NM into Friday, but the attention will turn to a back door front invading from the northeast. Currently the GFS model is not too jazzed about bringing in any additional low level moisture on Friday, however the European model is. Given the season and recent trends, have opted to steer dewpoint/RH forecast toward the more moist solution with scattered storms being supported, mostly in the eastern NM zones Friday and Saturday. Since the Haines forecast is based upon the GFS model, its higher values of 4 to 6 on Friday and Saturday may be a bit inflated compared with the current dewpoint/precipitation forecast. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 7, 5:56 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 556 AM MDT SUN AUG 7 2016 NMZ501>540-081200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 556 AM MDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH POTENTIAL FOR LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...MAINLY ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT UPTICK IN THUNDERSTORM COVERAGE IS FORECAST FOR WEDNESDAY INTO THURSDAY WITH LOCALLY HEAVY RAINFALL AND POTENTIAL FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:04 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 116 min |
| Aug 6, 6:07 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 113 min |
| Aug 6, 7:23 PM MDT | Areal Flood Advisory | ABQ | Union | 112 min |
| Aug 6, 10:05 PM MDT | Areal Flood Advisory | ABQ | Catron | 115 min |
| Aug 7, 1:00 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 3 hr |
| Aug 7, 1:35 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Santa Fe | 115 min |
| Aug 7, 1:49 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Aug 7, 1:58 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 7, 2:15 PM MDT | Areal Flood Advisory | ABQ | McKinley | 2 hr |
| Aug 7, 2:32 PM MDT | Flash Flood Warning | ABQ | San Miguel | 118 min |
| Aug 7, 2:42 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Aug 7, 2:53 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 112 min |
| Aug 7, 3:34 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Aug 7, 3:40 PM MDT | Flash Flood Warning | ABQ | McKinley | 110 min |
| Aug 7, 4:12 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Aug 7, 5:58 PM MDT | Areal Flood Advisory | ABQ | Cibola | 92 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.